Mathematical Biosciences and Engineering, 2011, 8(4): 973-986. doi: 10.3934/mbe.2011.8.973.

Primary: 34D23, 93D20; Secondary: 65L05.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

A mathematical model for cellular immunology of tuberculosis

1. Departamento de Matemáticas y Estadística,, Universidad de Nariño, Pasto, Clle 18 - Cra 50, Colombia, Posgrado en Ciencias Matemáticas, UNAM, 04510 DF
2. Departamento de Matemáticas, Facultad de Ciencias,, Universidad Nacional Autónoma de M ́exico, 04510, DF
3. Departamento de Bioquímica, Instituto Nacional de Enfermedades Respiratorias ”Ismael Cosio Villegas”, Calzada Tlalpan 4502, Colonia sección XVI, 14080 DF

Tuberculosis (TB) is a global emergency. The World Health Organization reports about 9.2 million new infections each year, with an average of 1.7 million people killed by the disease. The causative agent is Mycobacterium tuberculosis (Mtb), whose main target are the macrophages, important immune system cells. Macrophages and T cell populations are the main responsible for fighting the pathogen. A better understanding of the interaction between Mtb, macrophages and T cells will contribute to the design of strategies to control TB. The purpose of this study is to evaluate the impact of the response of T cells and macrophages in the control of Mtb. To this end, we propose a system of ordinary differential equations to model the interaction among non-infected macrophages, infected macrophages, T cells and Mtb bacilli. Model analysis reveals the existence of two equilibrium states, infection-free equilibrium and the endemically infected equilibrium which can represent a state of latent or active infection, depending on the amount of bacteria.
  Article Metrics

Keywords qualitative analysis; immunology.; numerical solu- tions; tuberculosis; Ordinary differential equations

Citation: Eduardo Ibarguen-Mondragon, Lourdes Esteva, Leslie Chávez-Galán. A mathematical model for cellular immunology of tuberculosis. Mathematical Biosciences and Engineering, 2011, 8(4): 973-986. doi: 10.3934/mbe.2011.8.973


This article has been cited by

  • 1. Edith Mariela Burbano-Rosero, Lourdes Esteva, Eduardo Ibargüen-Mondragón, Mathematical model for the growth of Mycobacterium tuberculosis in the granuloma, Mathematical Biosciences and Engineering, 2017, 15, 2, 407, 10.3934/mbe.2018018
  • 2. Priyanka Baloni, Soma Ghosh, Nagasuma Chandra, , Systems and Synthetic Biology, 2015, Chapter 8, 151, 10.1007/978-94-017-9514-2_8
  • 3. Eduardo Ibargüen-Mondragón, Jhoana P. Romero-Leiton, Lourdes Esteva, Miller Cerón Gómez, Sandra P. Hidalgo-Bonilla, Stability and periodic solutions for a model of bacterial resistance to antibiotics caused by mutations and plasmids, Applied Mathematical Modelling, 2019, 10.1016/j.apm.2019.06.017

Reader Comments

your name: *   your email: *  

Copyright Info: 2011, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved